Home / Resources / Disasters Averted / Talk About Aspirin With Your Patients

Talk About Aspirin With Your Patients

Oct 9, 2018
 

Author: Joy Pape, MSN, FNP-C, CDE, WOCN, CFCN, FAADE


Male, 69 years of age, coronary artery disease,  two cardiac stents, hypertension, hyperlipidemia, prediabetes, bladder cancer.  His sister is 64 years of age, coronary artery disease, prediabetes, PCOS, elevated cardiac calcium score of >1000, no hyperlipidemia. HO early heart disease, stroke, and early death in family.

There have been recent reports in the media speaking of the ASPREE Trial, which reported that taking aspirin daily is not effective for all people, and in some it may be more detrimental due to bleeding risks.

The day the trial came out, the sister saw her cardiologist who started the visit by saying, “A new study just came out about aspirin. Do not stop taking your aspirin!” She heard it loud and clear and continues.

Later that day, her brother called her. He told her he was going to stop taking his aspirin. He has stomach issues, takes a PPI, and said, “I don’t want to take one pill to offset the effects of another (the aspirin) I am taking.”  His sister told him the conclusions of the study said:

Higher all-cause mortality was observed among apparently healthy older adults who received daily aspirin than among those who received placebo and was attributed primarily to cancer-related death. In the context of previous studies, this result was unexpected and should be interpreted with caution. (NOTE: Study funded by the National Institute on Aging and others; ASPREE ClinicalTrials.gov number, NCT01038583.)

She went on to tell him that he does have heart disease, has had two stents, and he needs the aspirin. He told her he was healed. She begged him to talk with his cardiologist and/or pcp prior to stopping his aspirin. She also told him he is not healed of heart disease, but it is managed.

A few days later, they talked. He told her he did check with his health care providers and he did not stop his aspirin but did realize he was taking a product that had artificial sweetener in it. He stopped that and his stomach is better. His sister was relieved. Disaster averted!

Lessons Learned:

  • Don’t wait for the patient to ask. When news comes out about studies, most lay people do not understand the studies. Explain what the study concluded and how it affects the patient and what the patient should or should not do.
  • Many patients do not tell all. Always, always review medications at every visit and discuss OTC medications, even those “prescribed” for certain health conditions. Teach why they are taking some, and if others are not beneficial to them, discuss that also. If you don’t know something, tell patient. For example, if you do not know the effect of a supplement or an interaction of them with other medications, tell the patient.
  • Many patients do not trust health care providers. They do what they want to do or seems to make sense to them. Teach patients what they need to know when new “Headline” studies come out that may affect their health outcomes.

Joy Pape FNP-C, CDE
DiabetesInControl.com

If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).

Copyright © 2018 HIPER, LLC